Patients who took dipeptidyl peptidase-4 inhibitors — an increasingly common second-line treatment for type 2 diabetes — showed a 75% higher risk for developing inflammatory bowel disease, according to new research published in the BMJ.
While the absolute risk is low and the findings need to be confirmed in additional studies, the investigators concluded that health care providers should be aware of this possible association.
“The rationale for conducting this study was based on some biological evidence suggesting a role of the [dipeptidyl peptidase-4 (DPP-4)] enzyme, also known as CD26, in immune function, including IBD,” Laurent Azoulay, MD, of McGill University, told Healio Gastroenterology and Liver Disease.
Prior research has shown an association between low levels of the dipeptidyl peptidase-4 (DPP-4) enzyme and increased IBD activity, but the direction of the association remains unclear, and no studies have linked DPP-4 enzyme levels with IBD incidence, Azoulay and colleagues wrote.
Therefore, they conducted a population-based cohort study that included 141,170 patients who started using antidiabetic drugs between January 2007 and December 2016, with follow ups ending in June 2017.
The investigators determined risk for IBD incidence associated with the use of DPP-4 inhibitors overall, with cumulative use and based on time since initiation. They also compared the risk associated with DPP-4 inhibitors vs. other antidiabetic drugs.
During 552,413-person years of follow-up, 208 patients developed IBD, for a crude incidence rate of 37.7 per 100,000-person years (95% CI, 32.7–43.1).
Patients who used DPP-4 inhibitors experienced an increased risk for IBD compared with those who used other antidiabetic medications (53.4 vs. 34.5 per 100,000-person years; HR = 1.75; 95% CI, 1.22–2.49).
The risk increased gradually with longer duration of use, peaking after 3 to 4 years (HR = 2.9; 95% CI, 1.31–6.41), suggesting a delayed effect.
“While the absolute risk of this association is low, if replicated, it would represent a novel adverse event associated with DPP-4 inhibitors,” Azoulay said. “It would also open doors to further investigate the biological role of the DPP-4 enzyme in the development of IBD.”
He and colleagues noted that in the meantime, physicians should consider refraining from prescribing DPP-4 inhibitors to high risk patients with autoimmune conditions or a family history of IBD, and closely monitor patients receiving these medications who develop persistent GI symptoms. – by Alex Young
Disclosures: The authors reported no relevant financial disclosures.